Accessibility navigation

On the half-space matching method for real wavenumber

Bonnet-Ben Dhia, A.-S., Chandler-Wilde, S. N. and Fliss, S. (2022) On the half-space matching method for real wavenumber. SIAM Journal on Applied Mathematics (SIAP), 82 (4). pp. 1287-1311. ISSN 0036-1399

Text - Accepted Version
· Please see our End User Agreement before downloading.


It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1137/21M1459216


The Half-Space Matching (HSM) method has recently been developed as a new method for the solution of 2D scattering problems with complex backgrounds, providing an alternative to {Perfectly Matched Layers} (PML) or other artificial boundary conditions. Based on half-plane representations for the solution, the scattering problem is rewritten as a system coupling (1) a standard finite element discretisation localised around the scatterer and (2) integral equations whose unknowns are traces of the solution on the boundaries of a finite number of overlapping half-planes contained in the domain. While satisfactory numerical results have been obtained for real wavenumbers, well-posedness and equivalence of this HSM formulation to the original scattering problem have been established only for complex wavenumbers. In the present paper we show, in the case of a homogeneous background, that the HSM formulation is equivalent to the original scattering problem also for real wavenumbers, and so is well-posed, provided the traces satisfy radiation conditions at infinity analogous to the standard Sommerfeld radiation condition. {As a key component of our argument we show that, if the trace on the boundary of a half-plane satisfies our new radiation condition, then the corresponding solution to the half-plane Dirichlet problem satisfies the Sommerfeld radiation condition in a slightly smaller half-plane.} We expect that this last result will be of independent interest, in particular in studies of rough surface scattering.

Item Type:Article
Divisions:Science > School of Mathematical, Physical and Computational Sciences > Department of Mathematics and Statistics
ID Code:104100
Publisher:Society for Industrial and Applied Mathematics


Downloads per month over past year

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation